It was reported that the World Health Organisation (WHO) recommended that people suffering from Covid-19 symptoms avoid taking ibuprofen (Coronavirus: Avoid taking ibuprofen for Covid-19 symptoms, says WHO, March 17).
WHO has since publicly clarified that it does not recommend against the use of ibuprofen.
In addition, it stated that it is consulting physicians treating Covid-19 patients and is "not aware of reports of any negative effects of ibuprofen, beyond the usual known side effects that limit its use in certain populations".
It added that it is not aware of published clinical or population-based data on the topic.
The Pharmaceutical Society of Singapore (PSS) concurs with WHO's stand.
There is currently no strong scientific evidence to support stopping the use of ibuprofen or medications in the same drug class - non-steroidal anti-inflammatory drugs (NSaids) - especially if one is using it for long-term medical conditions such as rheumatoid arthritis.
If one has fever or pain, paracetamol is the preferred medicine, unless advised otherwise by a doctor.
But the public should be aware that unnecessary self-medication with paracetamol or NSaids could potentially mask symptoms of fever associated with Covid-19 infection, thus delaying medical attention.
Other health authorities such as the European Medicines Agency and the US Food and Drug Administration have echoed these recommendations as well.
The public should seek advice from pharmacists or doctors to clear any doubts they have about their medicines.
To address potential concerns and allay anxiety among the public, the PSS has published a health advisory that provides key recommendations which the public will find useful.
It is published at the PSS website.
Yong Pei Chean
Pharmaceutical Society of Singapore